Kansas, 2006

Hail and Damaging Wind in Kansas, August 9, 2006

August 9, 2006 · NWS GLD · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 1:20 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 9, 1:20 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT WED AUG 9 2006

.DISCUSSION...17Z WATER VAPOR IMAGERY INDICATES H5 RIDGE AXIS IN
PLACE ACROSS THE CENTRAL CONUS. CYCLONIC CIRCULATION ALSO NOTED NEAR
KLBL AT 17Z LIFTING NORTH NORTHEAST. AT THE SFC...THUNDERSTORMS
BEGINNING TO DEVELOP ALONG WEAK FRONTAL BOUNDARY ACROSS EASTERN
COLORADO. OVERALL BOTH THE GFS AND THE NAM INITIALIZED FAIRLY WELL
THIS MORNING...THOUGH THE NAM WAS TO WEAK WITH TROUGH OVER IDAHO AND
GFS DID NOT PICK UP ON H5 CIRCULATION ACROSS NORTHERN OKLAHOMA.

THIS AFTERNOON/TONIGHT...DIFFICULT FIND A LOT OF FEATURES TO FOCUS
ON FOR CONVECTION TONIGHT AS FLOW ALOFT VERY WEAK. PREVIOUSLY
MENTIONED VORTICITY CENTER OVER NORTHERN OKLAHOMA WILL LIFT NORTH
TONIGHT...BUT SHOULD REMAIN WELL TO THE SOUTH OF THE CWA. FOR THE
AFTERNOON AND EVENING THINK CONVECTION WILL CONTINUE TO DEVELOP
ALONG FRONT ACROSS EASTERN COLORADO AND ALONG TROUGH AXIS TO THE
EAST. STORM MOTIONS VERY SLOW...SO HEAVY RAINFALL LOOKS TO BE A
THREAT ONCE AGAIN. SLOW MOVEMENT AND WEAK FORCING MAY LIMIT OVERALL
COVERAGE AS WELL...BUT WILL WATCH AFTERNOON OBSERVATIONS BEFORE I
MAKE A FINAL CALL. OVERNIGHT H3 JET STREAK APPROACHES THE AREA
SPREADING WEAK DIVERGENCE ACROSS THE NORTHERN CWA. WITH FRONTAL
BOUNDARY TO THE NORTH...WOULD NOT BE SURPRISED TO SEE THIS HELP SET
OFF AN ISOLATED STORM IN AREA OF WEAK LOW LEVEL WAA.

TOMORROW/TOMORROW NIGHT...COLD FRONT WILL BEGIN TO SLIDE ACROSS THE
MORNING AND BE SOMEWHERE SOUTH OF THE INTERSTATE BY 18Z. MODELS SEEM
TO BE MOVING THE FRONT THROUGH VERY QUICKLY...BUT WITH UPPER LEVEL
TROUGH WELL TO THE WEST THINK THIS MAY BE A BIT TO QUICK. WITH FRONT
COMING ACROSS THE AREA DURING PEAK HEATING WILL UP POPS ACROSS THE
SOUTH. WILL LINGER POPS INTO THE EVENING...BUT CONFINE THEM THE
EXTREME SOUTHERN CWA.

FRIDAY-SATURDAY...SHORTWAVE RIDGE WILL BUILD OVER THE AREA THROUGH
THE DAY...LEADING TO LARGE SCALE SUBSIDENCE/DRYING ACROSS THE ENTIRE
AREA. BY SATURDAY...RIDGE SHIFTS TO THE EAST AS SHARP H5 TROUGH
BEGINS TO APPROACH THE AREA. SFC TROUGH WILL DEVELOP IN THE
AFTERNOON PROVIDING THE FOCUS FOR MORE AFTERNOON THUNDERSTORMS. BEST
FORCING AND WEAKEST CAP ALL ACROSS THE WEST SO WILL LIMIT POPS TO
THIS AREA.

IN THE EXTENDED...PRIMARY CONCERN THROUGH THE EXTENDED PERIOD WILL
BE IMPACT AND TIMING OF STRONG COLD FRONT DURING THE BEGINNING OF THE
PERIOD. MEDIUM RANGE MODELS BEGINNING TO COME INTO BETTER AGREEMENT
WITH TIMING OF THE FRONT WHICH MODEL/ENSEMBLE CONSENSUS WOULD BE
FASTER THAN THE GFS...PROBABLY SLIDING ACROSS SUN AFTERNOON/EVENING.
FAIRLY CHILLY AIR IN PLACE BEHIND THE FRONT WITH H85 TEMPS DROPPING
10-15C BY MONDAY. LOWERED TEMPERATURES...ESPECIALLY ON MONDAY AS
TEMPS MAY STRUGGLE TO REACH 80 IN A FEW LOCATIONS. SHOULD SEE A
GRADUAL WARMUP EXPECTED AS H5 RIDGE REBUILDS OVER THE AREA.

BEST CHANCE FOR PRECIPITATION LOOKS TO BE ON SUNDAY NIGHT WITH COLD
FRONT AND HAVE UPPED POPS IN THIS TIME FRAME. MODELS SUGGESTING
TROUGH TO DEVELOP ACROSS THE WESTERN CONUS BY DAY 7 WITH CWA IN
SOUTHWESTERLY FLOW ALOFT. CONFIDENCE TO LOW AT THIS POINT TO ADD
POPS...BUT WILL HAVE TO MONITOR.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JRM
Hazardous weather outlook, Aug 9, 9:45 AM MST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED AUG 9 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101545-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1145 AM CDT WED AUG 9 2006 /1045 AM MDT WED AUG 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
MAINLY WEST OF A STRATTON NEBRASKA TO TRIBUNE KANSAS LINE AS STORMS
MOVE SLOWLY EAST OFF THE FRONT RANGE. ALTHOUGH DEADLY CLOUD TO
GROUND LIGHTNING WILL ACCOMPANY ANY STORMS THAT DO DEVELOP...SEVERE
STORMS ARE NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS...SOME POSSIBLY
BECOMING SEVERE THURSDAY EVENING...MAINLY SOUTH OF A LINE EXTENDING
FROM HILL CITY KANSAS TO CHEYENNE WELLS COLORADO. THE MAIN THREATS
WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. ADDITIONAL
THUNDERSTORMS ARE EXPECTED OVER THE WEEKEND WITH DANGEROUS CLOUD TO
GROUND LIGHTNING ACCOMPANYING ANY STORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LOCKHART/FS

The radar

The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rawlins

When
August 9, 2:53 PM MST
Where
Rawlins County, 5 mi NNW of Atwood
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.867, -101.083

Hail, Thomas

When
August 9, 3:20 PM MST
Where
Thomas County, 14 mi NW of Colby
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.550, -101.233

Thunderstorm Wind, Thomas

When
August 9, 4:00 PM MST
Where
Thomas County, 8 mi SE of Mingo
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.200, -100.867

Wind damage reported at exit 70 on Interstate 70 at a campground. Six to eight inch tree branches down, a small utility trailer was blown into a fence, a campground sign was blown over and the west wall of a recreation barn was shifted three inches on the foundation.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532745, 5532746, 5532747.